Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 197, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 1, 2023, 12:53 PM CDT for Douglas County, Howell County, Ozark County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2023, 12:53 PM CDT (17:53 UTC)
- Expired
- Jul 1, 2023, 1:16 PM CDT
- In force
- 23 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Douglas County, MO, Howell County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 12:04 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1559 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:51 PM CDT, 2 minutes earlier.
Area forecast discussion, Jul 1, 12:51 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1251 PM CDT Sat Jul 1 2023 ...AVIATION UPDATE... Key Messages: 1. Scattered thunderstorms and slightly cooler temperatures this weekend. Marginal to Slight Risk for severe storms this afternoon and evening for most areas with an Enhanced severe risk for the far eastern Ozarks. 2. Scattered showers and storms for Monday and Independence Day. No all day washouts. .SHORT TERM...(Today and tonight) Issued at 312 AM CDT Sat Jul 1 2023 Another warm night has been observed so far, with temperatures in the upper 70s to low 80s across the area as of 3 AM. Over the next couple hours, temperatures are expected to drop a few more degrees, with lows in the low to mid 70s. The upper level high is currently sitting to our southeast as an upper level trough approaches from our west. A resultant surface low has developed over northeast KS and northwest MO, with an associated front extending almost west to east across central KS into central to southeast MO. This has sparked convection to our north/northeast and west along the front, as depicted by radar and satellite imagery. As the early morning progresses, most convection should stay out of the CWA, however there has been some cell development over Pulaski county. Chances exist (30-40%) of additional scattered storms clipping our northern counties before sunrise as the front sags southward. HREF ensemble members seem to be in pretty good agreement of this happening. This convection would only pose a marginal severe threat, with outflow wind gusts up 60 mph as the primary threat. The better chances of showers and thunderstorms will exist along the front as it slowly pushes across southeast KS and into west central MO by this evening. The frontal passage will then continue to push southeastward later tonight and out of the area by Sunday morning. There remains a Marginal to Slight severe risk with this convection (and an Enhanced risk over portions of the eastern Ozarks) mainly during the afternoon and evening hours. This, however, could be dependent on how this morning's convection plays out, as it could lead to cloud cover lingering and hindering the instability over portions of the Ozarks. Despite this, models show MLCAPE greater than 2000 J/kg and bulk shear up to 40 kts, especially over the eastern Ozarks later this afternoon and evening. This will support the severe thunderstorm potential, with the main severe hazards being damaging winds up to 70 mph and large hail up to the size of ping pong balls, especially if these storms develop supercell characteristics before growing more upscale into a potential MCS. With this convection and cloud cover, temperatures today will be cooler than the past few days, with afternoon highs in the mid to upper 80s (southeast KS and southwest MO) and into the mid to upper 90s (eastern Ozarks). Heat indices into the 100s will be possible over the eastern Ozarks, however decided against issuing a Heat Advisory due to the lower confidence in the cloud cover and storm coverage hindering those higher temperatures. .LONG TERM...(Sunday through Friday) Issued at 312 AM CDT Sat Jul 1 2023 The upper level trough will push through the area on Sunday, bringing additional chances (20-40%) of showers and storms mainly east of Hwy 65. No severe thunderstorms are expected with this activity. Cooler temperatures in the upper 80s to low 90s exist across the area as the weekend comes to an end. Models show weaker shortwave energy approaching and pushing through the area during the beginning of the week and through the Fourth of July holiday. Chances of isolated storms on Monday remain around 20%, however chances increase to 30-50% Tuesday afternoon, mainly along and east of Hwy 65. With the holiday, those with outdoor plans should keep up with future forecast updates over the next few days. By midweek and towards the end of the week, ensembles are showing deep upper level energy to our north, allowing for a cold front to sweep through the area once again, bringing widespread rainfall and cooler temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1238 PM CDT Sat Jul 1 2023 Showers and thunderstorms are currently moving through the region with the strongest cells in the south near the Arkansas border. Once this line of convection moves off to the east, not much more in the way of showers/storms is expected at the TAF sites. Severe thunderstorms are likely in the east, and that area is under a Severe Thunderstorm Watch. BBG will have VCTS through the early afternoon and included TEMPO groups for storms at SGF and JLN, though chances are <30%. Besides the occurance of storms, VFR visibilities and ceilings are expected. WSW winds through the afternoon up to 15 kts with gusts to 20 kts. Winds will turn NNW with the passage of a cold front this evening. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Melto LONG TERM...Melto AVIATION...Nelson
Hazardous weather outlook, Jul 1, 3:20 AM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 320 AM CDT Sat Jul 1 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020830- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 320 AM CDT Sat Jul 1 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive heat risk. Limited excessive rainfall risk DISCUSSION... Areas east of Springfield could again see heat index values of 100-105 if clouds and precip arrive later in the day. Strong to severe thunderstorms will be possible this afternoon into tonight. Wind gusts up to 70 mph and hail up to the size of ping pong balls are the primary hazards. Locations across the far eastern Ozarks will have the greatest chance of severe storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. At least isolated thunderstorms are expected on a daily basis through early next week, including Independence Day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for areas across the eastern Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Melto
In the hours before
Special weather statement, Jul 1, 12:20 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
1220 PM CDT Sat Jul 1 2023
MOZ097-105-011745-
Ozark MO-Howell MO-
1220 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of eastern Ozark and
west central Howell Counties through 1245 PM CDT...
At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, or 13 miles north of Mountain Home, moving northeast at
35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norfork Lake, Gainesville, Hardenville, Sycamore, Tecumseh, Dora,
Caulfield, Zanoni and Udall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southwestern Missouri.
&&
LAT...LON 3650 9256 3680 9222 3679 9218 3665 9197
3650 9225
TIME...MOT...LOC 1719Z 229DEG 30KT 3653 9240
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LindenbergSpecial weather statement, Jul 1, 12:47 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
1247 PM CDT Sat Jul 1 2023
MOZ097-105-011815-
Ozark MO-Howell MO-
1247 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of eastern Ozark and
central Howell Counties through 115 PM CDT...
At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bakersfield, or 20 miles southwest of West Plains,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Plains, Norfork Lake, Willow Springs, Pomona, Siloam Springs,
White Church, Sycamore, Tecumseh, Pottersville, Caulfield and Udall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southwestern Missouri.
&&
LAT...LON 3661 9238 3680 9218 3680 9210 3688 9209
3702 9195 3682 9166 3680 9166 3650 9223
3650 9225
TIME...MOT...LOC 1746Z 233DEG 37KT 3662 9221
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LindenbergThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:20 PM CDT | Special Weather Statement | SGF | Ozark | 25 min |
| Jul 1, 12:26 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 49 min |
| Jul 1, 12:47 PM CDT | Special Weather Statement | SGF | Howell | 28 min |
| Jul 1, 1:28 PM CDT | Special Weather Statement | SGF | Wright | 32 min |
| Jul 1, 1:29 PM CDT | Special Weather Statement | SGF | Howell | 31 min |
| Jul 1, 1:33 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 42 min |
| Jul 1, 1:44 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 46 min |
| Jul 1, 1:48 PM CDT | Special Weather Statement | SGF | Texas | 27 min |
| Jul 1, 2:06 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski, Shannon, Texas | 39 min |
| Jul 1, 2:21 PM CDT | Special Weather Statement | SGF | Oregon | 24 min |
| Jul 1, 2:30 PM CDT | Special Weather Statement | SGF | Oregon | 30 min |
| Jul 1, 4:18 PM CDT | Special Weather Statement | SGF | Ozark | 42 min |
| Jul 1, 5:14 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 61 min |
| Jul 1, 5:32 PM CDT | Areal Flood Advisory | SGF | Howell, Oregon, Ozark | 4 hr |
| Jul 1, 5:34 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 41 min |
| Jul 1, 5:59 PM CDT | Special Weather Statement | SGF | Oregon | 61 min |
| Jul 1, 6:43 PM CDT | Special Weather Statement | SGF | Shannon | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.